I was laid up for several days after having my first chemo and put on a driver for 4 days which hampered me so I have not been very mobile apart from getting to the bathroom from the bedroom. However I realized that I was becoming weaker, for 2 days now I have ventured downstairs and walked round the garden but I have noticed I am quite breathless, has anyone else suffered breathlessness, or is this only to be expected .


12 Replies

  • Hi Joy,

    I'm sorry you are having these problems. I was much luckier in that I was never 'ill' during chemo, but I did suffer from breathlessness whilst exercising, and it was due (in my case) to anaemia, and took a long time to recify despite supplements and diet enhancement.

    Chemo depletes your bone marrow's ability to produce red blood cells, and anaemia is common. Take it easy, but do check whether there are other things you need to be doing with your oncology dept.

    Very best wishes,


  • Thanks yes I did think about anaemic but I will speak to the Oncology Dept.



  • Regarding Sandra, when she first started her journey 2009, after her debulking surgery she developed fluid on the left lung (pleural effusion). This made her breathing more laboured but the oncologists tended to ignore the condition until one day during 2nd line treatment the fluid became septic and she was admitted into A&E with empyema. They had no choice but to drain this pus which took 5 weeks. Her breathing improved thereafter. Now during her 5th line of treatment she developed another pleural effusion but on the right lung. Again the oncologists tended to ignore it until her breathing became a problem. She is currently having it drained off, 1.4 litres (2.5pints) and should be discharged today. Other than that, some chemo regimens can make you short of breath without a build up of fluid. I can say that Sandra has suffered with energy levels ever since 2009. love Paul. Xx

  • Thanks Paul I will speak to the Onc.Dept., I am feeling very weak, dizzy and breathless, I had thought about being anaemic but hadn't thought of fluid.


  • Dear Joy

    You've reminded me that I passed out after my last chemotherapy infusion. I was also beginning to get breathless if I did any exercise. I do rather think though that your situation isn't the norm so I'd be contacting my CNS today to see what she says.

    Hope you get this sorted out soon.

    Love Annie xxx

  • There's also the Ovacome helpline, which is staffed by a nurse, Ruth, it's on 0845 371 0554, but it's only open during Mon -Fri office hours, so may be closed for the weekend. All the best

    Love Wendy xx

  • Thanks Wendy - everyone is so helpful on this site.



  • Thanks Annie I do so appreciate people replying to me



  • Hello Joy

    I had breathlessness for the first few days following my chemo, but I felt better as the week wore on until I had my next one....I hope you will find this is the case when you finish yours too.

    Luanna xx

  • Hi Joy, I hope that you have spoken to the ONC department by now or your CNS. Just to mention that I had multiple pulmonary embolisms just after diagnosis ..and was very breathless especially walking up stairs. (also had fluid in the lungs)

    Take Care and hope you get the answers you need.

    Sue xx

  • Hi Joy

    I've had fluid in the chest twice now. The first time I didn't realise what the problem was, but the gynie team checked me over and sent me or X-rays. The second time I was breathless, then realised that one lung did not feel like it was expanding as much as it should. I am asthmatic, so I have a peak flow meter which confirmed what I thought. Both occasions I had 2 litres removed, so I really was breathless! Check with your oncology team, hopefully it's not fluid and its just due to tiredness after the chemo.

    Xx Chris

  • Hello Joy! Chemo made me very tired and sleepy It is different with each person. I have been off it for 6weeks now. The last time I seen the doctor my enzymes were elevated and they found a spot on my liver. I am feeling better but worried...Diana

You may also like...